Florida, 2008High Surf in Florida, October 23, 2008
October 23, 2008 · NWS JAX · 1 event in 1 county or zone
Strong northeast flow around a 1035 mb surface high centered over New England and a developing Gulf of Mexico storm system brought strong winds and rough surf to the north Florida coast.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northeast flow around a 1035 mb surface high centered over New England and a developing Gulf of Mexico storm system brought strong winds and rough surf to the north Florida coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Oct 23, 9:20 AM EST, 40 minutes earlier.
Area forecast discussion, Oct 23, 9:20 AM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1020 AM EDT THU OCT 23 2008
.PUBLIC UPDATE...RADAR IMAGERY DEPICTS BANDS OF SHOWERS OVER THE
NORTHEAST FLORIDA COASTAL WATERS MOVING ONSHORE BEFORE
DISSIPATING. STRONGEST SHOWERS ARE CURRENTLY MOVING ONSHORE OVER
DUVAL AND NORTHERN ST. JOHNS COUNTIES...WHERE COASTAL
CONVERGENCE/SURFACE MOISTURE FLUX CONVERGENCE ARE CURRENTLY
MAXIMIZED. BASICALLY STATUS QUO WITH PRECIP COVERAGE THROUGH THE
EARLY AFTERNOON. LATER THIS AFTERNOON...A SECONDARY SHORTWAVE
TROUGH IS FORECAST TO TRAVERSE THE AREA. THIS FEATURED COUPLED
WITH INCREASING ISENTROPIC LIFT BETWEEN 850 AND 700 MB AND ONGOING
COASTAL CONVERGENCE SHOULD YIELD EXPANDING RAINFALL COVERAGE LATER
TODAY. CURRENT POP DISTRIBUTION RANGES FROM AROUND 70 PERCENT
SOUTH OF THE I-10 CORRIDOR TO AROUND 20 PERCENT FOR OUR NORTHERN-
MOST COUNTIES IN SOUTHEAST GEORGIA. ALTHOUGH THE ATMOSPHERE WILL
CONTINUE TO MOISTEN...DYNAMICS REMAIN QUESTIONABLE...ESPECIALLY
STRENGTH OF ISENTROPIC LIFT. WILL LEAVE POPS AS-IS...BUT LIKELY
POPS THIS AFTERNOON ACROSS INTERIOR NORTHEAST FLORIDA MAY BE A TAD
HIGH.
&&
.MARINE...WITH GALE WARNINGS INITIATING EARLY THIS AFTERNOON...HAVE
DROPPED SCA HEADLINES FOR REMAINDER OF THIS MORNING AND EARLY
AFTERNOON. AS ADVERTISED...GALE WARNINGS ARE IN EFFECT THROUGH
LATE FRIDAY DUE TO FREQUENT GUSTS TO GALE FORCE.
&&
.AVIATION...ALTHOUGH VFR CEILINGS WILL LIKELY PREVAIL FOR MUCH OF TODAY...
SHOWER ACTIVITY MOVING IN FROM THE ATLANTIC OCEAN WILL CREATE MVFR CEILINGS
AND HAVE INCLUDED TEMPO GROUPS. MODELS CONTINUE TO SUGGEST ISENTROPIC
EVENT ESTABLISHING FROM THE SOUTH...THUS DOMINANT MVFR CEILINGS WILL
LIKELY INITIATE AT KGNV TERMINAL THIS AFTERNOON...AND LATER THIS AFTERNOON
TOWARDS THIS EVENING FOR REMAINING TAF TERMINALS. GUSTY EASTERLY WINDS
WITH SUSTAINED WINDS AROUND 20 MPH AND GUSTS EXCEEDING 30 MPH WILL IMPACT
COASTAL TERMINALS THROUGH THIS TAF CYCLE.
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 6 PM EDT FRIDAY FOR CLAY-PUTNAM.
WIND ADVISORY UNTIL 6 PM EDT FRIDAY FOR DUVAL-FLAGLER-NASSAU-ST
JOHNS.
HIGH SURF ADVISORY FROM 2 PM THIS AFTERNOON TO 2 AM EDT SATURDAY
FOR DUVAL-FLAGLER-NASSAU-ST JOHNS.
GA...LAKE WIND ADVISORY UNTIL 6 PM EDT FRIDAY FOR INLAND CAMDEN-
INLAND GLYNN.
WIND ADVISORY UNTIL 6 PM EDT FRIDAY FOR COASTAL CAMDEN-COASTAL
GLYNN.
HIGH SURF ADVISORY FROM 2 PM THIS AFTERNOON TO 2 AM EDT SATURDAY
FOR COASTAL CAMDEN-COASTAL GLYNN.
AM...GALE WARNING FROM 2 PM THIS AFTERNOON TO 8 PM EDT FRIDAY FOR
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM
OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
OFFSHORE.
GALE WARNING FROM 2 PM THIS AFTERNOON TO 5 PM EDT FRIDAY FOR
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-ST AUGUSTINE
TO FLAGLER BEACH FL OUT 20 NM.
&&
.PREVIOUS PUBLIC...TODAY THROUGH SATURDAY...DEVELOPING LOW PRESSURE
SYSTEM OVER THE GOMEX TODAY WILL TRACK ACROSS THE FORECAST AREA ON
FRIDAY THEN UP THE EASTERN SEABOARD ON SATURDAY. SHOWERS WILL
SLOWLY INCREASE IN COVERAGE TODAY AS THE ONSHORE FLOW BUILDS AND
E/NE WINDS WILL REACH 20 TO 25 MPH WITH GUSTS TO 30 TO 40 MPH
ALONG THE COAST. HAVE RAISED WIND AND LAKE WIND ADVISORIES ALONG
THE I-95 CORRIDOR AND ST JOHNS RIVER BASIN AND THEY WILL REMAIN IN
PLACE THROUGH FRIDAY AS WINDS AHEAD OF THE SURFACE LOW WILL REMAIN
ELEVATED UNTIL THE TRAILING FRONT PUSHES ACRS THE AREA FRIDAY
NIGHT. RAINFALL INTENSITY AND COVERAGE WILL INCREASE TONIGHT AS
THE LOW APPROACHES WITH LOCALLY HEAVY RAINFALL POSSIBLE AFTER
MIDNIGHT. THUNDERSTORM ACTIVITY WILL REMAIN POSSIBLE ON FRIDAY AS
LOW PRESSURE TRACKS ACRS THE FORECAST AREA BUT AMOUNT AND SEVERITY
IS STILL IN QUESTION ON HOW MUCH OF THE WARM SECTOR WILL LIFR
NORTHWARD OVER THE REGION. ISOLD SVR TSTMS WILL BE
POSSIBLE...MAINLY ACRS NERN FL BUT WILL DEPEND ON HOW FAR THE LOW
TRACKS TO THE WEST OF THE FORECAST AREA. WIDESPREAD 1 TO 2 INCH
STORM TOTAL RAINFALL AMOUNTS ARE LIKELY OVER THE FORECAST AREA
WITH ISOLATED 3-4 INCH TOTALS WHERE ANY HEAVIER THUNDERSTORM
ACTIVITY OCCURS. SHOWERS/TSTMS WILL DIMINISH FRIDAY NIGHT AS LOW
PRESSURE PULLS NE OF THE REGION AND TRAILING FRONT PUSHES EAST
WITH SHOWER/TSTM ACTIVITY PUSHING INTO THE ATLC BY MIDNIGHT.
SATURDAY WILL REMAIN PARTLY CLOUDY...DRY AND MILD WITH MAX TEMPS
PUSHING INTO THE LOWER 80S IN MANY LOCATIONS.
LONG TERM...SUNDAY THROUGH WEDNESDAY... HIGH PRESSURE WILL BUILD
OVER THE SOUTHEAST U.S. AND REMAIN IN PLACE THROUGH THE PERIOD
WITH COOL AND DRY CONDITIONS. MAX TEMPS WILL COOL INTO THE 60S AND
LOWER 70S WITH MIN TEMPS FALLING INTO THE 40S AT NIGHT. MIN TEMPS
IN THE UPPER 30S IN SOME LOCATIONS WITH PATCHY FROST WILL BE
POSSIBLE BY WED NIGHT.
&&
ZAPPE//KERNSHazardous weather outlook, Oct 23, 4:11 AM EST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
511 AM EDT THU OCT 23 2008
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-241000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
511 AM EDT THU OCT 23 2008
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
...HIGH SURF ADVISORY AND HIGH RISK OF RIP CURRENTS AT AREA BEACHES
THROUGH THE END OF THE WEEK...
...WIND ADVISORY AND LAKE WIND ADVISORIES IN EFFECT FOR ATLANTIC
COASTAL COUNTIES...
...GALE WARNING IN EFFECT FOR THE COASTAL WATERS...
...LOCALLY HEAVY RAINFALL POSSIBLE LATE TONIGHT AND FRIDAY...
STRONG NORTHEAST FLOW OFF THE ATLANTIC OCEAN AHEAD OF A DEVELOPING
LOW PRESSURE SYSTEM OVER THE GULF OF MEXICO WILL INCREASE THE RAIN
CHANCES TODAY AND TONIGHT WITH WIDESPREAD SHOWERS AND LOCALLY HEAVY
RAINFALL POSSIBLE LATE TONIGHT. NORTHEAST WINDS WILL INCREASE TO
20 TO 30 MPH WITH GUSTS TO 40 MPH ALONG THE ATLANTIC COASTAL
COUNTIES AND LAKE WIND AND WIND ADVISORIES HAVE BEEN POSTED. GALE
WARNINGS HAVE BEEN POSTED FOR THE ATLANTIC COASTAL WATERS AND THE
ONSHORE FLOW WILL INCREASE THE BREAKERS ALONG THE COAST INTO THE 5
TO 7 FEET RANGE THIS AFTERNOON AND WILL CONTINUE THROUGH FRIDAY
NIGHT. THE ONSHORE FLOW WILL PROMOTE A HIGH RISK OF RIP CURRENTS
THROUGH THE END OF THE WEEK.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY
AS A LOW PRESSURE SYSTEM PASSES THROUGH THE FORECAST AREA. THE
THREAT OF LOCALLY HEAVY RAINFALL AND MINOR FLOODING WILL CONTINUE.
THE ONSHORE FLOW WILL CONTINUE AN ENHANCED RISK OF RIP CURRENTS
AND HIGH SURF ALONG THE COAST AS WELL AS WINDY CONDITIONS FOR THE
ATLANTIC COASTAL COUNTIES. THE THREAT OF SEVERE WEATHER AND
COASTAL IMPACTS WILL DIMINISH FRIDAY NIGHT AS THE LOW MOVES AWAY
FROM THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
High Surf, Flagler
- When
- October 23, 10:00 AM EST
- Where
- Flagler forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.471, -81.293 (the zone’s center; the record gives no point)
The Flagler Beach Fire Department reported 6 to 8 foot surf at Flagler Beach.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133915.